MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM ANGLED AWL; INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION,CERVICAL

WRIGHTS LANE SYNTHES USA PRODUCTS LLC 2.5MM ANGLED AWL; INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION,CERVICAL
Model Number 03.647.993
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter is synthes sales consultant.A review of the device history records has been requested.The device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, during zero-profile variable angle(va) procedure, the handle of angled awl came off behind the case after the surgeon used the mallet on the back.During the procedure, quick connect of hex adaptor broke as it was entered in the screw.The quick connect shaft that goes into the ratcheting screwdriver handle broke were it connect so that it cannot enter in the handle.The broken piece is still inside the handle and cannot be removed.There was no surgical delay reported.Procedure was successfully completed.It came out of patient fine yet fell off when passing it off.Patient was not harmed due to malfunction.Concomitant device reported: screw (part unknown, lot unknown, quantity 1).This report is for one (1) angled awl.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A device history record (dhr) review was conducted: part: 03.647.993, lot: 7778119, manufacturing site: (b)(4), release to warehouse date: 26.Mar.2012.The device history record shows this lot of (b)(4) pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Only top level of the device history record reviewed as sub-components are not lot tracked.Welding was checked during final inspection and confirmed to be complete without any damages.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.A product investigation was conducted.Customer quality investigation: device condition: the returned devices showed broken welding on the shaft-handle connection portion on the returned angled awl.The breakage was observed as weld breakage and is consistent with reported complaint condition.No new issues were identified.With the damage identified the given device condition agrees with the complaint condition and therefore the complaint condition was confirmed.Drawing/document specification review: drawings for the 2.0 mm angled awl were reviewed: the top-level drawing, the shaft drawing, and the penetrating tip were reviewed and no design issues were identified.Dimensional analysis was determined to be irrelevant to this broken laser weld condition.No definitive root cause could be determined from the available information.However, it is likely that any unintended excessive forces could have contributed to complaint condition.Furthermore, complaint description explained that the device was hit by a mallet.Therefore, excessive forces could have led to complaint condition.During the investigation no design/manufacturing issues were identified.Therefore, based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant device reported: screw (part unknown, lot unknown, quantity 1), mallet (part unknown, lot unknown, quantity 1).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.B5: update concomitant devices.E1, e2, e3: initial reporter name and occupation.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant device reported: screw (part unknown, lot unknown, quantity 1), mallet (part unknown, lot unknown, quantity 1), ratcheting screwdriver handle (part 311.023, lot t997332, quantity 1).

Brand Name
2.5MM ANGLED AWL
Common Device Name
INTERVERTEBRAL FUSION DEVICE W/INTEGRATED FIXATION,CERVICAL
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7957930
Report Number2939274-2018-54343
Device Sequence Number16420266
Product Code OVE
UDI-Device Identifier10705034720869
UDI-Public(01)10705034720869
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K112068
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.647.993
Device Catalogue Number03.647.993
Device Lot Number7778119
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2018
Initial Date Received by Manufacturer 10/11/2018
Supplement Date Received by Manufacturer10/11/2018
10/12/2018
11/15/2018
Initial Report FDA Received Date10/11/2018
Supplement Report FDA Received Date10/11/2018
10/29/2018
11/16/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1